Tuesday, February 28, 2012

RUNNER's BEWARE!!

So now that my wedding is over, you would think that I would have some time to be relaxed and settle down. WRONG!
The Monday after my wedding, getting back into the swing of things was harder then I thought it would be fitness wise. My first two workouts were HORRIBLE...stiff joints and my sinus infection was slowly creeping back into me. Wednesday I went back to the doctor and he prescribed me with some stronger antibiotics. If I could take back this day, I would. I explained to him that I am just getting back into the working out again after a two week layoff due to the flu, he said that I should be fine with working out, as long as I don't have a fever. He put me on a 5 day does of Levaquin. I asked about the side effects and he said that I would have nothing to worry about, and that the only major side effect are tendon issues, but since I was not 60 years old or older, I should have nothing to worry about. So I popped the pill thinking nothing.
On Thursday, I started my second dose and by Friday (my third dose) I felt as if my body had been hit by a train. I started to notice extreme pain in my Achilles...a complete flare up again, as if I had been running on it for days, but in reality I had had no physical activity to make it flare up. My calf muscles throbbed, I had trouble laying still. I figured I would google search the side effects and oh my gosh, I started freaking out!! The tendon issues were not just common in the elderly, but any age. Now, I know the Internet can say some crazy things...but usually such side effects are not noted in the Runner World's Forum. How did I not know this!! I threw the meds out and Friday was my last pill (three doses). Friday night and Saturday night, I woke up with extreme calf pain and a throbbing toe (weird.) By Sunday, I was able to hit the pool and all of the pain in my muscles had subsided except for my Achilles. Today is Tuesday, and I am still icing it. The heel lifts hurt it more so I am avoiding those until it is stronger.
Well now, here is the crazier thing I discovered last night. After thinking about the last time I took antibiotics...it was right after my Costa Rica trip in the summer. I contacted Traveler's Diarrhea. Well three days after taking those antibiotics, I hopped on the Treadmill and strained my Achilles and it has never been the same since. I have never, ever had joint problems in my life before this. I have worked out my entire life and the only injury I had ever had was a minor issue with plantar. So I called my Doctor's office and requested the name of antibiotics that they put me on....Ciproflaxin (from the same family of Levaquin)! I could not believe it!! This summer the doctor told me nothing of any sort to be careful when running, or any side effects of a tendon rupturing.
Ciproflaxin is an antibiotic used to treat many serious infections or even moderate sinus infections. The FDA has put a black box warning on these medications (the family of fluoroquniolone) because of the tendon ruptures. Evidence has shown that the possibility of pulling a tendon is 1 in 100,000 but new studies are popping up right and left. There are law suits all over the country regarding these antibiotics. The problem is that know one really knows how long these side effects can last, it can be up to 6 months!
I am beside myself right now. I can't believe that doctors throw this medicine out with out really laying out the side effects, epically when they are made very clear that their patient is highly active.
As I ice my Achilles at the moment, I have made the sound decision that from now on, unless I am deathy ill I am staying away from antibiotics. Has anyone else heard of these antibiotics and their side effects?

6 comments:

  1. That is scary!!! I bet most of us would never know, either...glad you posted, but sorry you had to go through the experience!!!

    ReplyDelete
  2. so scary about the side effects! thinking of you friend and hope you are recovering back to full strength now!

    ReplyDelete
  3. Oh my goodness wow you have had a rough week, I am so sorry you are going through something so scary! I really hope you get better! I am sending positive healing thoughts your way!

    ReplyDelete
  4. Wow that's frustating! Hope you're back at it soon!

    ReplyDelete
  5. whooaaa that is insane! I usually take amoxicillin, when I need antibiotics.

    sorry to hear about your pain, I hope you get better soon! :(

    ReplyDelete
  6. Oh I know, I cannot believe it!

    I came across this same information when I was researching achilles tendonitis for Tappan--- it can affect tendons, etc. and that is totally scary and NO ONE mentions it!

    ReplyDelete